Dear Annie: My husband takes antidepressants. He suffers from severe anxiety and attention deficit hyperactivity disorder. If he doesn’t take his pills, he’s tough to be around. He becomes depressed. His attitude toward everything is negative. He stays in bed. He sleeps all day. It’s an ugly sight.
We met when we were in our 20s. Life was carefree when we fell in love. We were young, and all that mattered was spending time together. Most importantly, our sex life was great. We’re currently in our late 30s. Nowadays, we have “adult” problems — such as jobs, a mortgage and maintaining our health. Those are normal obstacles for any married couple.
Now include the fact that my husband seems to have zero sex drive from the antidepressants and, as a result, we never have sex. I want him to not be depressed, but I also have needs. What should I do? — Amorous Spouse
Dear Amorous: Cruel but true — decreased sex drive is among the most commonly reported side effects of antidepressants.
Talk to your husband, taking special care not to make him feel guilty or defensive about his lack of sex drive. His doctor could suggest solutions — antidepressants that aren’t associated with decreased sex drive, for example, or medications to treat erectile dysfunction. A doctor might also refer you to a sex therapist or couples counselor to address any underlying issues in your sex life.
This question was asked to Annie on Fosters.